Minnesota, 2025

Damaging Winds in Minnesota, September 14, 2025

September 14, 2025 · NWS FSD · 4 events in 2 counties and zones

A weak impulse lifted northward through the Central Plains within a high amplitude upper air pattern and around 30 knots of mainly deep-layer speed shear. Afternoon surface heating resulted in 1000-1500 J/kg MLCAPE and almost an equal amount of DCAPE given broad mid-level dry air.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A weak impulse lifted northward through the Central Plains within a high amplitude upper air pattern and around 30 knots of mainly deep-layer speed shear. Afternoon surface heating resulted in 1000-1500 J/kg MLCAPE and almost an equal amount of DCAPE given broad mid-level dry air. The thunderstorms that developed were relatively brief, but produced sporadic damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 14, 1:41 PM CST, 1 hour 4 minutes earlier. Its key messages:

  • Scattered thunderstorm development will continue through the evening hours. An isolated strong to severe storm remains possible, with brief downburst winds and 1" hail the main risks.
  • Temperatures remain above normal through Tuesday before a stronger cooldown back to near or below normal temperatures is expected the second half of the week.
  • Convection risks returns by Tuesday, with a pattern shift towards a multiday rain risk into the upcoming weekend.
Area forecast discussion, Sep 14, 1:41 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
241 PM CDT Sun Sep 14 2025

.KEY MESSAGES...

- Scattered thunderstorm development will continue through the
  evening hours. An isolated strong to severe storm remains
  possible, with brief downburst winds and 1" hail the main
  risks.

- Temperatures remain above normal through Tuesday before a
  stronger cooldown back to near or below normal temperatures is
  expected the second half of the week.

- Convection risks returns by Tuesday, with a pattern shift
  towards a multiday rain risk into the upcoming weekend.

&&

.DISCUSSION...
Issued at 237 PM CDT Sun Sep 14 2025

THIS AFTERNOON:  Convective temperatures have been met in most
locations this afternoon sparking the development of isolated to
scattered thunderstorms over portions of the Tri-State area.  MLCAPE
values remain between 1000-1500 J/KG and effective shear remains
near 30 knots, however mid-lvl lapse rates remain rather weak and
soundings are generally thin.  That said, DCAPE is fairly impressive
AOA 1200 J/KG.  Storms that have developed thus far this afternoon
have exhibited fairly short lifespans with shallow cores, with
some brief downbursts.

LATE AFTERNOON AND THIS EVENING: Additional scattered thunderstorms
will develop within narrow areas of confluence in eastern Nebraska,
South Dakota, and adjacent areas of MN/IA. Though soundings really
suggest no major environmental changes, other than a lessoning of
the mid-lvl dry layer this evening.  Thus, we'll likely continue to
see isolated stronger storms, perhaps turning briefly severe with 60
mph downbursts possible and marginally severe hail.   We'll also
watch an area of clearing over north central Nebraska and South
Central South Dakota through the afternoon, where additional surface
based development tied to the surface low may take place. Threats
are likely not to change much with this activity given a similar
environment to areas further east, however at least through sunset,
an isolated TOR risks could develop over the far western counties of
the CWA. Severe weather risks likely begin to wane as sunset
and diurnal cooling arrives, through given increase in the LLJ a
very isolated strong south to north wind gust could develop in
convection. Showers dissipate areawide through daybreak.

MONDAY:  The upper trough pulls northeast early Monday, leaving
breezy southerly to southwesterly winds in place through the day.
High temperatures will again climb well above normal into the middle
and upper 80s. Given recent trends have nudged highs up a degree or
two.  Only a very slight chance for an evening thunderstorm develops
in central and northwestern Iowa in the evening as weak convergence
and lingering dPVA could spark an isolated non-severe storm.

TUESDAY: Another very warm day is likely Tuesday as a surface
boundary becomes established from southwest Nebraska through central
and northeastern South Dakota during the day.  Southerly flow should
push high temperatures into the upper 80s to lower 90s in most
locations. Soundings show a mostly capped environment in the
afternoon and evening, but there are some hints that convergence
along the aforementioned front could spark a few storms over
north central Nebraska northeastward late in the day. This
convection risk may increase after dark as both an upper wave
and LLJ begins to increase throughout the CWA.

WEDNESDAY-SATURDAY:  A fairly unsettled middle and end of the week
is expected, though severe weather risks continue to remain low.
Medium range models have trended back towards the eventual
development of a slightly cutoff low by the end of the week with
much of the CWA trapped on the northeastern and eastern side of the
trough/low.  This will result in multiple days of shower and
thunderstorm risks trending into next weekend along with cooler
temperatures.  Depending on the wobble of the upper low and
trajectory of the low-lvl flow and moisture, some localized heavy
rain risks could also develop.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1214 PM CDT Sun Sep 14 2025

VFR conditions continue over most of the area, however buildup
of convective clouds continues along and west of I-29 early this
afternoon. Confidence remains low on the coverage and duration
of isolated to scattered storms later this afternoon. An initial
area of convection may begin to try to form near or west of I-29
and drift eastward, with a secondary area of precipitation
forming near or west of the James River later this evening. Will
keep prevailing TSRA/SHRA limited and focus more on lower
probability groups given uncertainty. Perhaps highest confidence
on impacts will be this evening and into the early overnight
hours, and will insert vicinity mention at both FSD/SUX.
Occasional MVFR to IFR visibility may be possible in heavier
rain.

Showers and thunderstorms move east and/or dissipate early in
the overnight leaving VFR conditions in most areas and a
southwesterly wind. Will need to watch the HON area for lower
stratus that may try to build into the area after midnight.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...Dux
AVIATION...Dux
Hazardous weather outlook, Sep 14, 3:35 AM CST, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
435 AM CDT Sun Sep 14 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-150945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
435 AM CDT Sun Sep 14 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered showers and storms will develop this afternoon, bringing a
risk of isolated strong to severe storms. 60 mph winds and hail up to
the size of quarters are the main threats. Rain and storms continue
into tonight, but the severe weather threat wanes after sunset.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Another round of rain and storms is increasingly likely late Tuesday
into Wednesday. A severe storm can't be entirely ruled out, but a lot
of uncertainty remains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 14, 1:53 PM CST, 52 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
253 PM CDT Sun Sep 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     Tstm Wnd Gst     2 SW Sergeant Bluff     42.38N 96.38W
09/14/2025  M64 MPH          Woodbury           IA   ASOS

            ASOS station KSUX Sioux Gateway Airport.

&&

TRM
Local storm report, Sep 14, 2:20 PM CST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
320 PM CDT Sun Sep 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     Tstm Wnd Dmg     2 SE Sioux City         42.48N 96.36W
09/14/2025                   Woodbury           IA   Trained Spotter

            Strong wind gusts for about 1 or 2 minutes
            broke some 3 to 4 inch branches in his yard.
            There was also some pea to dime sized hail.

&&

TRM

The radar

The Sioux Falls radar (KFSD), 28 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rock

When
September 14, 2:45 PM CST to 2:47 PM CST
Where
Rock County, 0.85 mi SW of Beaver Creek
Measured
61 kt (70 mph) measured gust
Reported by
Department of Highways
Coordinates
43.610, -96.380

Thunderstorm wind gusts were measured as high as 70 mph at the Minnesota Department of Transportation site near Beaver Creek.

Thunderstorm Wind, Rock

When
September 14, 2:52 PM CST to 2:54 PM CST
Where
Rock County, 0.69 mi S of Beaver Creek
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.610, -96.370

Strong thunderstorm wind gusts knocked down a large rotten tree in town and also some small branches on other trees.

Thunderstorm Wind, Rock

When
September 14, 2:56 PM CST to 2:58 PM CST
Where
Rock County, 3.41 mi NE of Beaver Creek
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.660, -96.330

The roof on a cattle barn was blown off by thunderstorm wind gusts. Several surrounding tree limbs from 6 to 10 inches in diameter were also broken.

Thunderstorm Wind, Pipestone

When
September 14, 3:22 PM CST to 3:24 PM CST
Where
Pipestone County, 0.5 mi E of Pipestone
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.000, -96.310

Thunderstorm wind gusts blew down a large tree and knocked out power across much of Pipestone. There was not much rain, but a couple minutes of very strong wind.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292616, 1292613, 1292614, 1292615.